Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Endocrinology

Complications of Diabetes Mellitus:
Review Questions


Lisa S. Usdan, MD, and Sonia Ananthakrishnan, MD

Dr. Usdan is a clinical fellow, and Dr. Ananthakrishnan is a clinical instructor; both are in the Section of Endocrinology, Diabetes, and Nutrition, Boston University Medical School and Boston Medical Center, Boston, MA.





Figure

 

Choose the single best answer for each question.

Questions 1 and 2 refer to the following case.
A 22-year-old pregnant woman with a 15-year history of type 1 diabetes mellitus presents to the clinic at 11 weeks’ gestation. Although the patient’s diabetes was well-controlled as a child, her glycemic control has progressively worsened over the past few years. One month prior to her pregnancy, the patient’s hemoglobin A1c (HbA1c) level was 8.8% and serum creatinine was 0.5 mg/dL. Since learning of the pregnancy, the patient no longer misses doses of basal or prandial insulin and she checks her blood glucose level regularly. She reports that fasting and postprandial blood glucose levels are always less than 100 and 180 mg/dL, respectively, with an occasional low blood glucose level less than 70 mg/dL. Recent laboratory testing reveals an HbA1c level of 6.7% and a urine microalbumin/creatinine ratio of 50 mg/g.

 

1. With this patient’s recent history of improved glycemic control during the first trimester of pregnancy, she is at increased risk for which of the following complications?
  1. Coronary vasospasm
  2. Fetal malformations and miscarriage
  3. Progression of diabetic nephropathy
  4. Progression of diabetic retinopathy
Click here to compare your answer.


2. The patient presents to the ophthalmologist as part of routine health maintenance. She has never undergone laser therapy. Fundoscopic examination reveals several hemorrhages and some hard and soft exudates in the left eye (Figure). No proliferative changes are noted. How should this patient be managed?

  1. Arrange follow-up once the patient has delivered the baby
  2. Close follow-up with frequent fundoscopic examinations throughout the pregnancy
  3. Less strict glycemic control
  4. Prophylactic laser therapy
Click here to compare your answer.


3. A 28-year-old man with no past medical history presents to the emergency department with a nonhealing, painful, erythematous perianal abscess. Incision and drainage of the abscess reveals copious purulent fluid. He also has an erythematous papular rash with satellite lesions in his groin and a hyperpigmented velvety discoloration in the creases of the neck and bilateral axilla. The patient reports a 1-day history of severe nausea and vomiting. He is obese with a body mass index of 42 kg/m2. Laboratory testing reveals blood glucose, 580 mg/dL; sodium, 125 mEq/L; chloride, 98 mEq/L; potassium, 5.1 mEq/L; carbon dioxide, 10.4 mEq/L; blood urea nitrogen, 34 mg/dL; and serum creatinine, 1.2 mg/dL. He is admitted to the intensive care unit and receives intravenous antibiotics, hydration, and treatment for diabetic ketoacidosis (DKA). HbA1c is found to be 12%. He is treated with intravenous insulin and is transitioned to subcutaneous insulin. Screening for glutamic acid decarboxylase antibodies and islet cell antibodies is negative. Other than encouraging diet and lifestyle changes, what is the most appropriate discharge regimen for this patient?

  1. Insulin glargine and glyburide
  2. Insulin glargine and insulin lispro
  3. Metformin and glyburide
  4. Metformin, glyburide, and pioglitazone
Click here to compare your answer.


4. An 85-year-old woman with a long history of type 2 diabetes and progressive diabetic nephropathy presents to the clinic with her daughter. The daughter reports frequent spells in which the patient is confused and “out of her mind.” One month ago, the patient’s serum creatinine level was 2.2 mg/dL and HbA1c level was 5.8%. Over the past 5 years, her HbA1c level has been improving, but renal function has been worsening. She checks her blood glucose level 1 to 2 times per week. The patient only eats once or twice daily. Her diabetes has been treated with glyburide 5 mg twice daily. The patient was previously on metformin, but it was discontinued when her kidney function deteriorated. During the interview, the patient seems distant, and a random blood glucose test in the clinic is 40 mg/dL. The patient also complains of swelling in her feet. How should this patient’s diabetes be managed at this time?
  1. Change glyburide to metformin to reduce the risk of hypoglycemia
  2. Change glyburide to pioglitazone
  3. Start basal/bolus insulin based on weight
  4. Stop glyburide, recommend regular blood glucose monitoring, and reassess in 1 week
Click here to compare your answer.


5. A 16-year-old girl with a 6-year history of type 1 diabetes presents to her physician because her mother is concerned about her weight. She has no other medical problems. She has always been and still is a good eater; however, she has lost enough weight that she is now wearing smaller-sized clothes. The patient denies binging or purging behaviors. She has managed her diabetes independently for the past few years. Two months ago, her HbA1c level was 12%. The patient appears very thin, with a body mass index of 18 kg/m2. She reports feeling well, is satisfied with her current weight, and does not understand why her mother is worried. The patient reports that she gains weight when she takes her insulin as recommended. She admits to missing some insulin doses when she gets too busy or is out with friends. Her mother notes that the patient urinates frequently at night. The patient denies excessive sweating, palpitations, or heat intolerance. Family history is notable for Hashimoto’s thyroiditis in the mother treated with thyroid hormone replacement. What is a likely cause of this patient’s weight loss?

  1. Diuretic use
  2. Healthy weight loss
  3. Intentional omission of insulin
  4. Surreptitious use of thyroid hormone
Click here to compare your answer.


 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 7/18/08 • nvf